Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Lubbock, TX

June 9, 202020 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jun 9, 2020, 3:59 AM CDT for 20 counties in Texas. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 3:59 AM CDT (08:59 UTC)
Expired
Jun 9, 2020, 7:48 PM CDT
In force
16 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 27 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4401 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS84 KLUB 090859
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
359 AM CDT Tue Jun 9 2020

TXZ033-034-039>041-091700-
/O.NEW.KLUB.FW.W.0005.200609T0900Z-200610T0200Z/
Cochran-Hockley-Yoakum-Terry-Lynn-
359 AM CDT Tue Jun 9 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHWESTERN
SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. 

* Timing...Now through 9 pm.

* Wind...Westerly 30 to 40 mph with gusts to 50 mph, becoming
  northwesterly after noon.

* Humidity...5 to 10 percent

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
202 
WWUS84 KLUB 091656
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1156 AM CDT Tue Jun 9 2020

TXZ021>025-027>032-035>037-042-100200-
/O.EXA.KLUB.FW.W.0005.000000T0000Z-200610T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cottle-Lubbock-Crosby-Dickens-Garza-
1156 AM CDT Tue Jun 9 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL AND
NORTHERN SOUTH PLAINS...SOUTHERN TEXAS PANHANDLE...AND CENTRAL 
ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 9 PM CDT this evening. 

* Timing...Now through 9 pm.

* Wind...Westerly 30 to 40 mph with gusts to 50 mph, becoming 
  northwesterly after noon.

* Humidity...5 to 10 percent

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ033-034-039>041-100200-
/O.CON.KLUB.FW.W.0005.000000T0000Z-200610T0200Z/
Cochran-Hockley-Yoakum-Terry-Lynn-
1156 AM CDT Tue Jun 9 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR SOUTHWESTERN
SOUTH PLAINS...

* Timing...Now through 9 pm.

* Wind...Westerly 30 to 40 mph with gusts to 50 mph, becoming 
  northwesterly after noon.

* Humidity...5 to 10 percent

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
211 
WWUS84 KLUB 100048
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
748 PM CDT Tue Jun 9 2020

TXZ021>025-027>037-039>042-100200-
/O.CAN.KLUB.FW.W.0005.000000T0000Z-200610T0200Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-
Garza-
748 PM CDT Tue Jun 9 2020

...RED FLAG WARNING IS CANCELLED FOR THE SOUTH PLAINS, SOUTHERN
TEXAS PANHANDLE AND WESTERN ROLLING PLAINS...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

Critical fire weather has concluded for the day as winds have
diminished and humidity levels have increased.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jun 9, 3:29 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 9, 3:29 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
329 AM CDT Tue Jun 9 2020

.SHORT TERM...
Pacific front is making progress across the area this morning and
wind speeds have started to ramp up immediately behind it.  Highest
gusts so far in our area have been around 45 mph and there could be
a few higher gusts as the front makes it's way out of the forecast
area by 5 am CDT.  Very dry air is filtering in behind the front and
this combined with warmer temperatures and a strong wind could
result in a window for elevated to critical fire weather conditions
through the early morning hours into this evening, see Fire Weather
section below for more details.  Wind speeds will decrease a bit
shortly after sunrise and then ramp up once again as a Canadian cold
front arrives later this morning. At 3 am CDT, the front was just
pushing into the far northern Texas Panhandle and models have this
second front arriving in our area by around 10 am. 3-hourly MSLP
change approaching 10 mb is pretty impressive and also speaks
towards a strong pressure gradient setting up behind the front. This
will help to keep sustained wind speeds 30 to 40 mph through the
morning with a gradual decrease through the day. The strongest winds
will remain across the northern Rolling Plains where a few wind
gusts could approach 55 mph this afternoon as daytime mixing helps
transport stronger wind speeds down to the surface. For now it
appears that the wind advisory will suffice but will need to watch
for the possibility of a localized high wind warning for around
Childress if a stronger pressure gradient is realized. Strong winds
will likely result in patchy blowing dust across the Caprock
although a northwest wind doesn't usually tap into the better source
regions for dust to our west and southwest. Temperatures for today
have come in a bit cooler and we are now looking at 20 to 25 degrees
below what we saw yesterday with mid 70s across the northwestern
South Plains to upper 80s across the southern Rolling Plains.

Wind speeds will drop off fairly fast after sunset as the surface
ridge builds into the region.  This will result in good radiational
cooling conditions and lows in the mid to upper 40s for the
northwestern South Plains to mid 50s for the Rolling Plains

Jordan

.LONG TERM...
Wednesday will be another "cool" day as northerly surface winds
continue to advect cooler air into the area. Aloft a Mexican high
will begin to drift northward and center itself over south Texas by
the end of the day. Simultaneously, a surface high pressure system
will develop over east Texas, aiding to shift surface winds to the
south and then southeast by the afternoon. Although this will allow
modified Gulf moisture to stream into the region under the upper
high the forecast will remain dry. Thursday low level moisture
advection continues as the upper level flow pattern advects Pacific
moisture into the area.

Previous guidance diverged on exactly where the upper and surface
highs would become established. However, this morning the GFS has
come more in line with the ECMWF and NAM, and all three show the
upper level and surface highs setting up further north and west than
previously indicated. As a result the dryline will be forced into
Far West Texas and as a disturbance in the upper level flow moves
through that region storms will develop west of the CWA and over the
Rio Grande River eliminating any chances for precipitation over the
CWA. Thus, we have decreased PoPs below mention for Thursday
evening. Long term guidance shows a dry trend through the weekend
and much of next week with temperatures warming into the 90s every
afternoon and mild overnights.

Pazos

&&

.FIRE WEATHER...
Very dry air is filtering in behind a cold front
and wind speeds continue to increase. RH values are at or below
15 percent right now but will increase a bit to around 20 to 25
percent ahead of the second cold front expected to arrive later
this morning. Temperatures this afternoon will make it into the
upper 70s to lower 80s for the majority of the region, a good 20
to 25 degrees cooler than yesterday. Even with the cooler
temperatures, minimum RH values will remain at or below 15 percent
for the far southwestern South Plains and wind speeds will remain
in the 30 to 40 MPH through the day. With this region not seeing
much precipitation and ERC values for fuels starting to creep
above normal for this time of year, will issue a Red Flag Warning
from 4 am through 9 pm. The rest of the area will issue a Fire
Danger Statement as RH values will remain between 20 to 30 percent
but strong wind speeds and higher gusts could still result in
rapid fire spread potential. &&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ021>042.

Red Flag Warning until 9 PM CDT this evening for TXZ033-034-
039>041.

&&

14/28
Hazardous weather outlook, Jun 9, 3:37 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
337 AM CDT Tue Jun 9 2020

TXZ021>044-100845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
337 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong winds developing early this morning behind a cold front will
continue through much of the day. This will lead to sustained
northwesterly wind of 25 to 35 mph, with gusts to 50 mph. A Wind
Advisory is in effect from 4 AM to 7 PM for the South Plains,
southern Texas Panhandle and northern Rolling Plains.

Very dry air is filtering in behind the cold front will combine with
increased wind speeds to create elevated to critical fire weather
conditions. A Red Flag Warning has been issued for the southwestern
South Plains from 4 am through 9 pm. A Fire Danger Statement has been
issued from 4 am to 9 pm and will cover the central South Plains, the
Rolling Plains and the extreme southern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.